Alert archive / Minnesota / Dense Fog Advisories in 2012

Dense Fog Advisory 4, NWS Twin Cities, MN

March 23, 201215 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Mar 23, 2012, 3:25 AM CDT for 15 counties in Minnesota. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2012, 3:25 AM CDT (08:25 UTC)
Expired
Mar 23, 2012, 10:00 AM CDT
In force
7 hr
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Brown County, MN, Chippewa County, MN, Douglas County, MN, Faribault County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Martin County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Stevens County, MN, Swift County, MN, Watonwan County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

656 
WWUS73 KMPX 230825
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 AM CDT FRI MAR 23 2012

...DENSE FOG INTO MID MORNING IN PARTS OF WEST CENTRAL AND SOUTH
CENTRAL MINNESOTA...

.DENSE FOG WAS DEVELOPING ACROSS WEST CENTRAL AND SOUTH CENTRAL 
MINNESOTA IN A VERY MOIST AIRMASS FROM RECENT RAINS.  LIGHT WINDS
AND THINNING CLOUDS ACROSS THE AREA ARE FAVORABLE FOR THE 
FORMATION OF DENSE FOG. VISIBILITY WILL LIKELY REMAIN A QUARTER
MILE OR LESS UNTIL AROUND 10 AM. THE DENSE FOG ADVISORY IS IN
EFFECT FOR AREAS GENERALLY WEST OF A LINE FROM ALEXANDRIA TO
WILLMAR TO MANKATO TO NEAR ALBERT LEA.

MNZ041-047-048-054>057-064-065-073-074-082-083-091-092-231500-
/O.NEW.KMPX.FG.Y.0004.120323T0825Z-120323T1500Z/
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN-WATONWAN-BLUE EARTH-MARTIN-
FARIBAULT-
INCLUDING THE CITIES OF...ALEXANDRIA...MORRIS...GLENWOOD...
MADISON...BENSON...MONTEVIDEO...WILLMAR...GRANITE FALLS...
OLIVIA...REDWOOD FALLS...NEW ULM...ST. JAMES...MANKATO...
FAIRMONT...BLUE EARTH
325 AM CDT FRI MAR 23 2012

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CDT THIS MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CDT THIS
MORNING. 

* VISIBILITY...FREQUENTLY AT OR BELOW ONE QUARTER MILE.

* IMPACTS...MAY MAKE FOR DIFFICULT DRIVING CONDITIONS THROUGH THE
  MORNING COMMUTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
1 follow-up statement
179 
WWUS73 KMPX 231503
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1003 AM CDT FRI MAR 23 2012

...FOG SLOWLY IMPROVING...

.DENSE FOG WILL BE LESS WIDESPREAD LATE THIS MORNING.

MNZ041-047-048-054>057-064-065-073-074-082-083-091-092-231615-
/O.EXP.KMPX.FG.Y.0004.000000T0000Z-120323T1500Z/
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-REDWOOD-BROWN-WATONWAN-BLUE EARTH-MARTIN-
FARIBAULT-
INCLUDING THE CITIES OF...ALEXANDRIA...MORRIS...GLENWOOD...
MADISON...BENSON...MONTEVIDEO...WILLMAR...GRANITE FALLS...
OLIVIA...REDWOOD FALLS...NEW ULM...ST. JAMES...MANKATO...
FAIRMONT...BLUE EARTH
1003 AM CDT FRI MAR 23 2012

...DENSE FOG ADVISORY HAS EXPIRED...

FOG WILL BECOME LESS DENSE WITH TIME AND THE ADVISORY HAS EXPIRED.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Mar 22, 11:23 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Mar 22, 11:23 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1123 PM CDT THU MAR 22 2012

.DISCUSSION...

THE PERSISTENT UPPER LOW OVER OKLAHOMA WILL DRIFT NORTHEAST
INTO MISSOURI TONIGHT AND THEN BEGIN A SLOW TREK TO THE MID
ATLANTIC STATES DURING THE UPCOMING WEEKEND. ANOTHER PUSH OF
MOISTURE AND INSTABILITY WILL DRIVE NORTHWARD ACROSS THE CWA
TONIGHT. LIKELY TO CATEGORICAL POPS IN PLACE FOR MOST AREAS ALONG
WITH A MENTION OF THUNDER FROM SOUTH CENTRAL MN INTO WEST CENTRAL
WI. SOME CLEARING SHOULD WORK INTO SOUTHWEST MN LATER IN THE NIGHT
LEADING TO THE FORMATION OF FOG.

THE THREAT FOR SHOWERS WILL LINGER ON FRIDAY...WITH THE BEST
CHANCE ACROSS CENTRAL MN AND WEST CENTRAL WI. POPS WILL THEN
DIMINISH FRIDAY NIGHT AS RIDGING BUILDS IN FROM THE DAKOTAS.
SATURDAY WILL BE WARM AND DRY WITH HIGHS IN THE UPPER 60S TO LOWER
70S. A WEAK PACIFIC COOL FRONT WILL MOVE ACROSS THE CWA SATURDAY
NIGHT WITH SUNDAY BEING A LITTLE COOLER AND LESS HUMID ALONG WITH A
LIGHT NORTHERLY SURFACE WIND. MIX DOWN FOR THE MAX TEMPERATURE
WAS USED HEAVILY FOR FRIDAY THROUGH SUNDAY.

NEXT WEEK WILL BE UNSETTLED WITH SEVERAL CHANCES FOR SHOWERS AND
THUNDERSTORMS. MOISTURE AND INSTABILITY WILL BEGIN TO RETURN
SUNDAY NIGHT WITH MONDAY AND TUESDAY OFFERING CHANCES FOR
THUNDERSTORMS AS A STRONG LOW PRESSURE SYSTEM AND COLD FRONT
SLOWLY APPROACH FROM THE WEST. GFS PW VALUES ARE PROGGED TO RISE
ABOVE 200 PERCENT OF NORMAL ON MONDAY AND TO 300 PERCENT OF NORMAL
ON TUESDAY (0.75 TO 1.2 INCHES RESPECTIVELY).

SEVERE WEATHER LOOKS POSSIBLE ACROSS WEST CENTRAL THROUGH SOUTH
CENTRAL MN MONDAY NIGHT WITH ANOTHER CHANCE FOR SEVERE STORMS
ACROSS EASTERN MN AND WEST CENTRAL WI TUESDAY AND TUESDAY NIGHT
AS A COLD FRONT MOVES THROUGH. INSTABILITY SHOWERS ARE THEN
POSSIBLE OVER MAINLY NORTHERN AREAS OF MN AND WI ON WEDNESDAY. THE
FORECAST PERIOD ENDS ON THURSDAY WITH YET ANOTHER CHANCE OF
SHOWERS AND ISOLATED THUNDERSTORMS AS ANOTHER COLD FRONT APPROACHES
FROM THE DAKOTAS. THE ECMWF WAS MUCH MORE AGGRESSIVE TODAY WITH
THIS FEATURE OVER THE GFS.

&&

.AVIATION.../06Z TAF ISSUANCE/

MAIN AVIATION CONCERNS DEAL WITH CIGS/VSBYS DURING THE NEXT 6 TO
12 HRS AS BOUNDARY LAYER IS SATURATED AND WNDS WILL DECREASE TO
NEAR 3 KTS OVERNIGHT.

ALTHOUGH BANDS OF -RA CONTINUED TO MOVE FROM THE SE TO THE
NW...THE HEAVIEST PRECIPITATION SHOULD BE EAST OF MPX TAF
SITES...OR AT LEAST THRU 12Z. CIGS HAVE ALREADY LOWERED TO
IFR/LIFR AT AXN WHICH IS POSSIBILITY ASSOCIATED WITH LOCAL TERRAIN
EFFECTS. HOWEVER...LIFR CIGS HAVE SPREAD ACROSS EC TO CENTRAL MN
DURING THE PAST FEW HRS...WHICH WILL LIKELY CONTINUE THE
LIFR/VLIFR TREND AT AXN.

BANDS OF -RA MAY TEMPORARILY INCREASE CIGS TO VFR DURING THE
OVERNIGHT HRS...ESPECIALLY AT EAU/RNH/MSP. BUT...WITH DECREASING
WNDS SPDS NEAR THE SFC AND ABV...EXPECT A DECREASE IN
CIGS/VSBYS...ESPECIALLY AT RWF WHERE CLR SKIES HAVE DROPPED VSBYS
TO 1/2SM AT DVP/TKC. ALTHOUGH MID LEVEL MOISTURE DECREASES DURING
THE MORNING...LIGHT WNDS NEAR THE SFC AND ALOFT WILL LEAD TO WEAK
MIXING...SO KEPT LIFR/IFR CIGS/VBSYS THRU 16-18Z. AFT 18Z...ENOUGH
MIXING AND DRIER AIR FROM THE W/NW SHOULD ALLOW FOR SKIES TO
SCATTER OUT...OR CIGS RISING TO MVFR OR VFR. AM CONCERN FRIDAY
NIGHT WITH IFR/LIFR VSBYS/CIGS REDEVELOPING AS WNDS REMAIN LIGHT
AND BOUNDARY LAYER MOISTURE IS ABUNDANT.

MSP...BANDS OF -RA SHOULD CONTINUE THRU AT LEAST 12Z...WITH SOME
REDEVELOPMENT DURING THE AFTN/EARLY EVENING. THE MAIN CONCERN
EARLY THIS MORNING IS WHETHER CIGS/VSBYS DECREASE TO LIFR OR
ENOUGH MIXING WITH THE PRECIPITATION TO KEEP CIGS MVFR/VFR.
CONFIDENCE IS LOW ON THE DEVELOPMENT OF IFR/LIFR CIGS/VSBYS BY
MORNING...BUT WITH SO MUCH MOISTURE AT THE SFC AND WNDS REMAIN
WEAK...ANY TEMPORARY CLEARING WILL LEAD TO VSBYS/CIGS DROPPING
FAST. DURING THE MORNING...EXPECT A SLOW RISE IN CIGS/VSBYS WITH
VFR BY AFTN. WNDS WILL BECOME MORE N/NNE BY THE AFTN/EVENING...BUT
WITH CLR SKIES...CIGS/VSBYS WILL ONCE AGAIN LOWER TO IFR BY 06Z.

.SAT...MORNING IFR...THEN VFR.
.SUN/MON...VFR.
MON NIGHT/TUE...SHRA/TSRA WITH MVFR/IFR CIGS. ..JLT..

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/JLT
Hazardous weather outlook, Mar 22, 7:22 PM CDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
722 PM CDT THU MAR 22 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
240030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
722 PM CDT THU MAR 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY RETURN MONDAY NIGHT INTO TUESDAY EVENING AS A
COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:21 PM CDTDense Fog AdvisoryMPXBenton, Blue Earth, Brown, Carver, Chippewa, Douglas and 29 more20 hr

Nearby

Dense Fog Advisories in Minnesota, 2012Every dense fog advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.